Ask a doctor

What Can I Do About Scars from Juvederm/restylane Injections on my Lips? (photo)

Approximately two years ago I began doing juvederm and restylane on my lips, and now I have these nasty bumps on my upper lip that dont blend with the texture of my upper lip, i want to do whatever I can to restore the natural texture to my upper lip. Will a steroid injection help? or how about the acid that dissolves juvederm or restylane? I havent done it in about 6 months, and last time I only did the corners, the center has been like that for almost a year now... :(

Doctor Answers (4)

2 yrs after injection

+1

It is likely that the bumps are granuloma or scar tissue, and may not respond well to Hyaluronidase. It is worth a try, though. I would use caution in any future injectables to the lips, as extra volume might worsen any textural abnormalities. Returning to the injector or a new injector for a consult is your best option. If you are in the LA area, I or any of my colleagues would be more than happy to see you. Best of luck!


Los Angeles Facial Plastic Surgeon
4.0 out of 5 stars 13 reviews

Lip "bump" 2 yrs post injection

+1

Everyone reacts to filler differently. If you developed scar tissue from the filler, the unevenness may be a result. Most hyaluronic acid products are metabolized in the body within 6-9 months. Unless you've injected since, and the additional injections have added volume to the point that these bumps have been accentuated, the Hyaluronidase will likely not help. I would use caution in injecting steroid to the lip, as it can be a lipolytic agent for tissue outside of the scar. Best of luck.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 209 reviews

Lumps after filler injection

+1

Some patients will develop a lump or bump after filler injection.  Fortunately most are seen in the first few days and spontaneously resolve.  Sometimes a little massaging of the bump will help.  If the lumps last more than a few weeks, I would recommend the treating physician be contacted for an evaluation.  If hyaluronic fillers such as Juvederm, Restylane, or Belotero were used, these products can easily be dissolved.

When a bump appears a year later, and was not previously noted, other questions come to mind.  It may be scar tissue, or a reaction to the product.  It may be, that the product dissolved irregularly, exposing isolated pockets of the remaining filler.  This is a good point in time to return to your physician for a thorough evaluation.  All possibilities must be considered, and a cause establiished before instituting treatment.  Injecting the area with a steroid, as is commonly done for scar tissue, is very risky, and could lead to unpredictable (and very unpleasant looking) indentations in your lip.  Thus it should only be done with the utmost caution, perhaps the most dilute dose in only one area.  Other times, the lumps can be dissolved with hyaluronidase, or consideration could even be given to filling the lip so as to camouflage the remaining lumps.  I hope this helps, and good luck with this difficult problem.

 

Sincerely,

Yoash R. Enzer, MD, FACS

Yoash R. Enzer, MD, FACS
Providence Oculoplastic Surgeon
4.0 out of 5 stars 4 reviews

You might also like...

Juvederm Restalyne bumps in lips

+1

 Dear Lipquestion

Bumps are not an uncommon side effect of any type of facial filler in the short term, but it sounds like in your case you have had them for a year. Typically HA fillers like Juvederm and Restalyne last about 9 months to a year. It would be important to figure out if the lumps are filler or are actually scars or collagen deposition. If they are filler than they can often be dissolved with an enzyme called hyaluronidase. If the bumps are scar tissue they can be treated with steroid injection and a product called 5FU. 

I would bring this issue up with a board certified facial plastic or plastic surgeon so you can discuss treatment options with someone with surgical experience in treating facial problems. 

All the best

Dr S

Travis L. Shaw, MD
Richmond Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.